Are there permanent problems to suddenly stopping Armour Thyroid?
Hi, I am new to the forum and new to the world of thyroid-isms. In December 2011 I had a thyroid panel done by a new doctor.
Panel came back with a
T3 = 93
T4 = 6.0
This was the only information that I was given. Though I didn't have any symptoms, my doctor suggested going on Armour Thyroid to bring down the one of the levels, the TPO i believe. I started taking the Armour Thyroid and began to have several symptoms of the side effects within a months time. Leg cramps, irritability, extreme fatigue, vomitting, nausea, difficulty breathing,little bumps, minor hives, heart palpitations/irregularities and extreme confusion and loss of concentration. I have never experienced anything like this before.
I talked to my doctor about going off the thyroid medication and she agreed. She said it would take a months time for the medicine to clear out of my system. She hasn't left me much to really understand what is going on and the anxiety/depression that the medication has topped onto my list of other symptoms hasn't helped.I feel like I was left in the dark about a lot of things I didn't understand and needed to know. I have been doing a lot of internet research and also scheduled an appointment with an actual endocrinologist to get a second opinion.
My biggest question is, what will happen once the medication has run its course? What should I expect after coming off it so suddenly? Will there be permanent damage to my thyroid?
First, could you please confirm if those are tests for Total T3 and Total T4? I believe that is the case. If so it would be far better to always request testing for Free T3 and Free T4, as those are the biologically active portions of the Totals, and reveal much more about your thyroid state.
From, I do have to commend your doctor for taking steps to address your likely Hashimoto's Thyroiditis, since it is would be in the early stages and hasn't yet caused overt symptoms. Many doctors would have wanted to wait until you were having overt symptoms. I also am impressed that he would be willing to prescribe an NDT type of med. Many times doctors will only prescribe T4 meds, even when contraindicated.
The reaction you have had makes me think of two possibilities. One is that you started on too large a dose. So my question is what was the dosage and did you take it in only one dose per day, or did you split into two doses?
The second possibility is that you also have something called adrenal fatigue. Here is a couple of good links about that.
There will be no permanent damage to your thyroid, so not to worry about that. Once your meds have depleted, you will just be back where you started. Based on your description, that does not sound all bad, at least for a while, perhaps long enough for you to find a good thyroid doctor who also understands how, if necessary, to diagnose and treat adrenal insufficiency.
Another, less likely scenario that you should be aware of is that people with Hashimoto's Thyroiditis sometimes develop nodules on the thyroid gland. These nodules then can leak thyroid hormones into the blood faster than normal, causing cycles of hyper/hypo symptoms. To determine if this is a possibility, it is a good idea to have an ultrasound of the thyroid gland.
Be aware that just because it is an Endo does not assure a good thyroid doctor. Many of them specialize in diabetes, not thyroid. Many others have the "Immaculate TSH Belief" and only want to use TSH to diagnose and medicate a hypo patient. That absolutely does not work. Other Endos only want to use "Reference Range Endocrinology" by which they will claim that a thyroid test result that falls anywhere within the reference range is adequate. That is also false. The ranges are far too broad.
Since most of the symptoms you reported seem to fit into the category of adrenal insufficiency , that is something to check out while waiting for the thyroid meds to clear. While there you should also get the ultrasound I mentioned, and also request to be tested for Free T3 and Free T4 (not Total T3 and Total T4).
I am not familiar with all the terms yet so I guess I have a couple more questions.
So, the T3 and T4 were not specified to me whether they were total or free. what is free T and would that be written in the lab reports?
The TPO, were the TPO antibodies and though that score was high my doctor never suggested Hashimoto's. I have set up an appointment with an actual endocrinologist and will have a retest in the next month. Furthermore the dosage of Armour was low. I was given 30mg daily.
I want to thank you for taking the time to submit your response and giving me advice. It is really helpful since I am learning about a lot of the endocrine system. I will check out the sites you have given. Thanks.
The tests for Total T3 and Total T4 reflect the total amount of those hormones in your body. All but a small amount of the total is bound to protein molecules, thus rendered biologically inactive. Only the small portions that are unbound, or free, are active. The tests for the free portions are called Free T3 and Free T4.
I'm pretty sure that your tests were Totals, not Frees. I say this because the numbers look more like what I see for Total T3 and T4 tests. Doctors generally don't have problems with testing for Free T4. Most seem reluctant to bother with testing for Free T3. In fact it generally isn't even printed on the lab request sheet. It has to be written in after the doctor agrees to run the test.
The main reason for this seems to be to hold down costs of testing for the insurance companies, and also that the doctors like to think that if they know Free T4 level, then the Free T3 level is predictable. This is not true when a patient's body is not adequately converting T4 to T3. The incidence of inadequate conversion is even higher when a patient is taking thyroid meds.
Free T3 largely regulates metabolism and many other body functions. Also scientific studies have shown that Free T3 correlated best with hypo symptoms, while Free T4 and TSH did not correlate. So, in view of its importance, I always recommend a hypo patient should request to be tested for Free T3 and Free T4 each time you go in for testing. If the doctor resists, then just insist on it and don't take no for an answer. I even go as far as verifying that the lab people know it is to be for Free T3 and Free T4, because otherwise they often operate on auto pilot and get it wrong.
After you have gotten the possible adrenal issue sorted out and are proceeding with your thyroid issues, this is a couple of links I highly recommend reading. The first is a letter written by a good thyroid doctor for patients that he sometimes consults with from a distance. The letter is sent to the PCP of the patient to help guide treatment.
This second link is a good discussion of thyroid hormones.
Be aware that just because it is an Endo does not mean a good thyroid doctor. Many specialize in diabetes, not thyroid. Many also have the "Immaculate TSH Belief", by which they only use TSH to diagnose and treat a hypo patient. That absolutely doesn't work. Even when they test beyond TSH it is likely to be Free T4 only and then they will use "Reference Range Endocrinology" , by which they will tell you that a test that falls anywhere within the reference range is adequate. That also is wrong.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms. Symptom relief should be all important, not just test results. Test results are valuable mainly during diagnosis and afterward to monitor Free T3 and Free T4 as meds are revised toward symptom relief.
Thank you for your info again! I saw the endocrinologist today and she said she would like to test my adrenals and check my other organ function. Since it's Hashimoto's, she agreed that it was wise to stop the Armour thyroid and to get my TPO's checked once a year.
It's nice to have some solid information once and for all on this and advice. Thanks for helping me out! Your advice helped me to understand what I may need to do and how to think about the thyroid. I am learning and I shall learn more...
I started taking armour thyroid 6 months ago and my hair started falling out, A nurse practitioner put me on the medication now the doctor in the office looked at my labs and said I should have never been put on thyroid meds. I have stopped taking the meds 3 weeks ago and my hair is still falling out, will this stop and when? Would love your input.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.